South Dakota, 2013

Hail in South Dakota, May 25, 2013

May 25, 2013 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over the Belle Fourche area and produced quarter size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over the Belle Fourche area and produced quarter size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 25, 9:07 AM MST, 3 hours 27 minutes earlier.

Area forecast discussion, May 25, 9:07 AM MST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1007 AM MDT SAT MAY 25 2013

.UPDATE...
ISSUED AT 1005 AM MDT SAT MAY 25 2013

WATER VAPOR SHOWS DISTINCT SHORT WAVE MOVING THROUGH FAR ERN WY
WITH SOME CONVECTION...STILL MOSTLY ELEVATED IN
NATURE...DEVELOPING FROM THE THE NRN BLKHLS INTO SERN MT/NWRN SD.
ANOTHER WAVE IS NOTED MOVING THROUGH ERN UT AND WILL ARRIVE LATER
THIS AFTERNOON. CAP IS STILL IN PLACE...BUT WILL ERODE IN THE NEXT
HOUR OR TWO AROUND THE NRN BLKHLS WHERE SURFACE BASED CONVECTION
IS EXPECTED TO INTENSIFY. CAP IS THEN EXPECTED TO QUICKLY ERODE
ON THE PLAINS AROUND NOON OR SHORTLY THEREAFTER. CONVECTIVE
PARAMETERS WILL POINT TOWARDS SVR POTENTIAL WITH LARGE HAIL THE
MAIN THREAT INITIALLY...WITH WIND ALSO BECOMING A THREAT LATER
TODAY AS STORMS PUSH THROUGH THE WRN/CNTRL SD PLAINS. A TORNADO OR
TWO ALSO CANNOT BE RULED OUT GIVEN LO LEVEL SHEAR AND LOW LCL'S.
LITTLE CHANGE NECESSARY TO CURRENT FORECAST...AND THE FORECAST FOR
THE NEXT COUPLE DAYS STILL LOOKING ON TRACK AND LITTLE OVERALL
CHANGES ARE EXPECTED.

&&

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT
ISSUED AT 233 AM MDT SAT MAY 25 2013

08Z SURFACE ANALYSIS HAD LOW OVER EASTERN CO WITH BOUNDARY/LEE
TROUGH INTO CENTRAL MT. WARM FRONT EXTENDED FROM THE LOW INTO
NORTHEAST NE...LIKELY WHERE THE CONVECTION OVER NORTHERN NE IS
BEING FOCUSED. WATER VAPOR SHOWED UPPER RIDGE EAST OF THE AREA
WITH SOUTHWEST FLOW ALOFT FROM CA INTO THE DAKOTAS. EMBEDDED
SHORTWAVES NOTED...WITH THE ONE MOST LIKELY TO AFFECT TODAY/S
WEATHER OVER UT.

TODAY/TONIGHT...UPPER AIR PATTERN CHANGES LITTLE AS SHORTWAVE ENERGY
WORKS INTO WY/WESTERN SD THIS AFTERNOON. LEE TROUGH DEEPENS AHEAD OF
SHORTWAVE WITH GRADIENT/ISALLOBARIC FORCING RESULTING IN
BREEZY/WINDY SOUTHEAST WINDS OVER THE CWA EAST OF THE BOUNDARY. TD/S
WELL INTO THE 50S TO PERHAPS LOWER 60S WILL POOL ALONG WARM FRONT AS
IT SLOWLY LIFTS NORTH DURING THE DAY. MLCAPE INCREASES TO AT LEAST
2KJ/KG WITH 0-6KM BULK SHEAR RISING TO 20-25M/S. HODOGRAPHS NORTH OF
WARM FRONT FROM SOUTHEAST MT INTO CENTRAL SD DEVELOP PRONOUNCED LOW
LEVEL CURVATURE. AS UT SHORTWAVE MOVES THROUGH CWA...EXPECT SEVERE
THUNDERSTORMS TO ERUPT...INITIALLY OVER THE CONVERGENCE REGION ON
THE NORTH SIDE OF THE BLACK HILLS. A FEW SUPERCELLS AT FIRST...BUT
THEN STORMS SHOULD MERGE INTO A LARGE SCALE COMPLEX LIKELY TURNING
INTO A SQUALL LINE/MCS OVER FAR EASTERN REACHES OF THE CWA
TONIGHT...ESPECIALLY AS LOW LEVEL JET KICKS IN. VERY LARGE HAIL IS
EXPECTED WITH THE STRONGEST SUPERCELLS. ISOLATED TORNADOES MAY OCCUR
GIVEN FORECAST SOUNDINGS/HODOGRAPHS. THREAT WILL THEN TURN TOWARD
DAMAGING WINDS LATER THIS EVENING. LOCAL WRF AS WELL AS SOME
CONVECTIVE ALLOWING MODELS SUPPORT THIS SCENARIO. PRECIPITABLE
WATERS WILL BE 100-150 PERCENT OF NORMAL...BUT MEAN WIND IS AROUND
20KTS AND SUPERCELL MOTION IS 10-15KTS. TEMPERATURES WILL BE NEAR
GUIDANCE.

SUNDAY...DEPENDING ON WHERE TODAY/S CONVECTION ENDS UP...LEFTOVER
LEE TROUGH/WARM FRONT/SURFACE BOUNDARY WILL BE STRETCHED ACROSS CWA.
SOUTHWEST FLOW ALOFT WILL CONTINUE. DAYTIME INSOLATION WILL RESULT
IN 2-3KJ/KG MLCAPE...BUT SHEAR WON/T BE QUITE AS PRONOUNCED AS
TODAY. SLIGHT RISK OF SEVERE THUNDERSTORMS LOOKS REASONABLE GIVEN
THERMODYNAMICS PRESENT. TEMPERATURES WILL BE NEAR GUIDANCE.

&&

.LONG TERM...MONDAY THROUGH FRIDAY
ISSUED AT 233 AM MDT SAT MAY 25 2013

PERSISTENT TROF ACROSS THE PACIFIC NORTHWEST WILL KEEP
THE NORTHERN PLAINS UNDER ACTIVE SOUTHWEST FLOW THROUGH THE MIDDLE
OF NEXT WEEK. DAILY CHANCES FOR TSTMS WILL CONTINUE AS LIGHT EAST TO
SOUTHEAST BOUNDARY LAYER FLOW CONTINUES TO BRING MOIST AIR INTO THE
REGION...AND WEAK ENERGY EJECTS OUT OF THE WESTERN TROF INTO THE
NORTHERN PLAINS. A STRONGER SHORTWAVE IS PROGGED TO CROSS THE AREA
ON MONDAY...LEADING TO THE POTENTIAL FOR STRONG TO POSSIBLY SEVERE
STORMS DURING THE AFTERNOON AND EVENING HOURS. LONGER RANGE GUIDANCE
IS STILL SUGGESTING A STRONG NEGATIVELY TILTED UPPER TROF WORKING
THROUGH THE NORTHERN PLAINS MID TO LATE NEXT WEEK...WHICH COULD
PROVIDE WIDE SPREAD SIGNIFICANT RAINFALL. TEMPERATURES WILL REMAIN
ABOVE AVERAGE...WITH HIGHS GENERALLY IN THE 70S AND LOWER 80S ACROSS
THE AREA THROUGH THE MIDDLE OF NEXT WEEK...WITH SOME COOLING
EXPECTED TOWARDS THE END OF THE WEEK AS THE UPPER TROF MOVES INTO
THE NORTHERN PLAINS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY MORNING)
ISSUED AT 1005 AM MDT SAT MAY 25 2013

SCT/NMRS TSRA ARE EXPECTED THIS AFT/EVE WITH SOME LINGERING
OVERNIGHT BRINGING MVFR/IFR VIS IN HEAVIER PRECIP. SOME TS MAY
BECOME SEVERE WITH LARGE HAIL/STRONG GUSTS. SOME LOW CIGS MAY
DEVELOP OVERNIGHT OVER PTNS OF THE SD PLAINS...BRINGING AREAS OF
MVFR/IFR CIGS. OTHERWISE...VFR CONDITIONS ARE EXPECTED.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

UPDATE...JOHNSON
SHORT TERM...HELGESON
LONG TERM...15
AVIATION...SCHILD
Hazardous weather outlook, May 25, 4:39 AM MST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
539 AM MDT SAT MAY 25 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-261300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
539 AM MDT (639 AM CDT) SAT MAY 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHEAST
WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND THIS EVENING.
STORMS WILL LIKELY START AROUND LUNCHTIME NEAR THE BLACK HILLS AND
THEN SPREAD OVER THE PLAINS. VERY LARGE HAIL WILL BE POSSIBLE ALONG
WITH DAMAGING WINDS. ISOLATED TORNADOES ARE ALSO POSSIBLE LATE THIS
AFTERNOON AND EARLY THIS EVENING.

IN ADDITIONAL TO THE SEVERE WEATHER...LOCALLY HEAVY RAINFALL MAY
OCCUR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE EXPECTED SUNDAY THROUGH NEXT WEEK. THERE
IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEAST WYOMING AND
WESTERN SOUTH DAKOTA SUNDAY AND MONDAY. LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, May 25, 11:08 AM MST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1208 PM MDT SAT MAY 25 2013

SDZ001-012-251900-
BUTTE SD-HARDING SD-
1208 PM MDT SAT MAY 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BUTTE AND SOUTHEASTERN
HARDING COUNTIES UNTIL 100 PM MDT...

AT 1207 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES NORTH OF HOOVER...OR 28 MILES SOUTHEAST
OF BUFFALO...MOVING NORTH AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  REVA...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4568 10331 4555 10295 4508 10323 4517 10347
TIME...MOT...LOC 1808Z 200DEG 31KT 4522 10330

SCHILD
Special weather statement, May 25, 12:27 PM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
127 PM MDT SAT MAY 25 2013

SDZ012-025-252030-
BUTTE SD-NORTHERN FOOT HILLS SD-
127 PM MDT SAT MAY 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAWRENCE AND CENTRAL
BUTTE COUNTIES UNTIL 230 PM MDT...

AT 125 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DOWNTOWN BELLE FOURCHE...MOVING NORTHEAST AT
25 MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FRUITDALE...
  BELLE FOURCHE RESERVOIR...
  CASTLE ROCK...

&&

LAT...LON 4513 10353 4490 10328 4452 10377 4463 10397
TIME...MOT...LOC 1926Z 224DEG 23KT 4465 10378

CLARK

The radar

The Rapid City radar (KUDX), 100 km away, was scanning. The volume nearest the first event began at 19:34 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Butte

When
May 25, 12:34 PM MST
Where
Butte County, 1 mi S of Belle Fourche
Measured
1 in hail
Reported by
Public
Coordinates
44.656, -103.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445680.